Background: The incidence of thiopurine-induced hepatotoxicity in patients with inflammatory bowel disease varies in different studies.
Aims: To assess the rate of thiopurine-induced liver toxicity in patients with inflammatory bowel disease; to determine the predictive factors and to characterize its clinical course and management.
Methods: A cohort of 161 patients was prospectively followed for a median of 271 days. Hepatotoxicity was established when alanine transaminase or alkaline phosphatase plasma levels were greater than twice the upper normal limit.
Results: Abnormal liver function was detected in 21 patients (13%; 95% CI: 7-18). Hepatotoxicity occurred in 16 patients (10%; 95% CI: 6-16) after a median of 85 days. In five cases, treatment was withdrawn due to hepatotoxicity. Use of corticosteroids was associated with hepatotoxicity (OR: 4.94; 95% CI: 1.01-23.98) with antitumour necrosis factor concomitant therapy showing a protective role (OR: 0.3; 95% CI: 0.1-3.1). gamma-Glutamyl transferase plasma levels at the onset of hepatotoxicity showed the best predictive value for treatment withdrawal (area under the receiver operating characteristic curve: 0.95).
Conclusions: The incidence of hepatotoxicity in inflammatory bowel disease patients receiving thiopurines is relevant, mainly in patients co-treated with corticosteroids. gamma-Glutamyl transferase plasma level is a useful biomarker in therapy withdrawal prediction.